Hail, Knox
- When
- September 7, 6:05 AM CST to 6:06 AM CST
- Where
- Knox County, 1 mi N of Abingdon
- Measured
- 0.75 in hail
- Reported by
- Mesonet
- Coordinates
- 40.815, -90.400
An approaching warm front triggered a line of strong thunderstorms during the morning of September 7th. Many of the storms produced pea to quarter-sized hail across west-central Illinois, particularly along and west of a Henry to Mackinaw line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An approaching warm front triggered a line of strong thunderstorms during the morning of September 7th. Many of the storms produced pea to quarter-sized hail across west-central Illinois, particularly along and west of a Henry to Mackinaw line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 7, 5:58 AM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 658 AM CDT FRI SEP 7 2012 .DISCUSSION... ISSUED 330 AM CDT FRI SEP 7 2012 SHORT TERM...TODAY THROUGH SUNDAY NIGHT ANOTHER ROUND OF WIDESPREAD HEAVY RAINS EXPECTED OVER CENTRAL AND SE IL TODAY INTO THIS EVENING WITH 1-1.5 INCHES EXPECTED AND HIGHEST AMOUNTS IN SE IL. FLASH FLOOD GUIDANCE VALUES ARE AROUND 2 INCHES PER HOUR AND 2.5-3.5 INCHES PER 6 HOURS SO STILL FAIRLY HIGH SO WILL NOT NEED A FLASH FLOOD WATCH AND STILL IN A D1-D2 DROUGHT. SO THIS WILL BE BENEFICIAL RAINS TO MUCH OF AREA. SPC HAS SLIGHT RISK OF SEVERE STORMS SE OF I-55 THIS AFTERNOON AND EARLY EVENING WITH 30% RISK OF DAMAGING WIND GUSTS...15% RISK OF LARGE HAIL AND 2-5% RISK OF TORNADOES. AIRMASS QUITE UNSTABLE OVER THIS AREA THIS AFTERNOON WITH MLCAPES OF 3000-3500 J/KG AND MODERATE WIND SHEAR AND A STRENGTHENING COLD FRONT PLOWING SE THROUGH CENTRAL IL AND EXITING SE IL BY MID EVENING. MCS OVER EASTERN IA INTO FAR NW IL SHOULD TRACK ESE INTO THE IL RIVER VALLEY EARLY THIS MORNING AND INTO CENTRAL IL LATER THIS MORNING. BUT MAIN SHOW WILL BE THIS AFTERNOON AND EARLY EVENING. HIGHS TRICKY TODAY DEPENDING ON AMOUNT OF CLOUD COVER AND CONVECTION. HAVE UPPER 70S NW OF THE IL RIVER AND UPPER 80S IN FAR SE IL NEAR THE WABASH RIVER. CONVECTION CHANCES DIMINISH FROM NW TO SE BEHIND THE COLD FRONT DURING TONIGHT AND THEN DRY WEATHER EXPECTED THIS WEEKEND WITH MUCH COOLER TEMPS WITH HIGHS IN THE LOWER 70S SAT AND IN THE MID 70S SUNDAY. BELOW NORMAL TEMPS DUE TO STRONG UPPER LEVEL TROF OVER THE EASTERN STATES WHICH PULLS AWAY FROM IL DURING EARLY NEXT WORK WEEK. LONG TERM...MONDAY THROUGH THURSDAY NIGHT QUIET WEATHER GENERALLY EXPECTED DURING EARLY AND MIDDLE PART OF NEXT WEEK ALONG WITH BELOW NORMAL TEMPS EARLY IN THE WEEK WARMING TO ABOVE NORMAL BY TUE/WED. EXTENDED MODELS LIKE THE GFS AND ECMWF ARE SIMILAR IN SHOWING A STRONG UPPER LEVEL RIDGE BUILDING INTO THE MID MS VALLEY BY TUE AND SURFACE HIGH PRESSURE DRIFTING INTO THE EASTERN STATES WITH A SOUTHERLY FLOW OF WARMER AND GRADUALLY MORE HUMID AIR RETURNING TO IL BY THE MIDDLE OF NEXT WEEK. A NORTHERN STREAM SHORT WAVE BRINGS A WEAKENING FRONT SE INTO IL NEXT THU AND GFS IS MORE AGGRESSIVE WITH QPF FIELDS AS USUAL WHILE ECMWF KEEPS CENTRAL/SE IL DRY NEXT WEEK. WILL TONE DOWN ALLBLEND POPS A BIT WITH JUST SLIGHT CHANCES OF CONVECTION OVER THE IL RIVER VALLEY NEXT THU AND THU NIGHT. KH && .AVIATION... ISSUED 658 AM CDT FRI SEP 7 2012 A COLD FRONT WILL SWEEP THROUGH THE CENTRAL ILLINOIS TERMINALS LATER TODAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT AND SPREAD ACROSS THE REGION FOR SEVERAL HOURS...WITH CIGS EVENTUALLY FALLING TO LOW END MVFR OR IFR CONDITIONS BY THE TIME THE FRONT CLEARS THE AREA BY LATE AFTERNOON OR EARLY EVENING. TIMING/COVERAGE OF THUNDERSTORMS IS TOO LOW TO GO ABOVE A VICINITY MENTION AT THIS TIME. CIGS/VSBYS SHOULD REMAIN OR BECOME IFR OR LOW END MVFR FOR THE REST OF THE NIGHT BEHIND THE FRONT. BAK && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 617 AM CDT FRI SEP 7 2012 ILZ027>031-036-037-040-041-047>050-081100- CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER- SCOTT-STARK-TAZEWELL-WOODFORD- 617 AM CDT FRI SEP 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING AHEAD OF A COLD FRONT. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED...BUT GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ038-042>046-051>057-061>063-066>068-071>073-081100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN- MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION- 617 AM CDT FRI SEP 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING AHEAD OF A COLD FRONT. SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON INTO EARLY EVENING...WITH DAMAGING WIND GUSTS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THIS EVENING...MAINLY BETWEEN 3 PM AND 8 PM. BAK
The Quad Cities radar (KDVN), 90 km away, was scanning. The volume nearest the first event began at 12:07 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411561, 411562, 411563.